Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS San Angelo, TX

March 18, 2020Coke County, Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 18, 2020, 11:54 PM CDT for Coke County, Sterling County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2020, 11:54 PM CDT (04:54 UTC)
Expired
Mar 19, 2020, 12:28 AM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Damage threat
Considerable
Hail
1.0 in

Counties Coke County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 72 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:42 PM CDTTornado WatchSPC7 hr
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

129 
WFUS54 KSJT 190454
TORSJT
TXC081-431-190545-
/O.NEW.KSJT.TO.W.0005.200319T0454Z-200319T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1154 PM CDT Wed Mar 18 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northwestern Coke County in west central Texas...
  East central Sterling County in west central Texas...

* Until 1245 AM CDT.
    
* At 1153 PM CDT, a large and extremely dangerous tornado was located
  near Sterling City, moving northeast at 45 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Silver around 1220 AM CDT.
  Sanco around 1230 AM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 158 And Ranch Road 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3187 10105 3209 10076 3208 10067 3208 10055
      3194 10050 3181 10101
TIME...MOT...LOC 0453Z 234DEG 38KT 3188 10096 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.00IN

$$

SK
4 follow-up statements
504 
WWUS54 KSJT 190504
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1204 AM CDT Thu Mar 19 2020

TXC081-431-190545-
/O.CON.KSJT.TO.W.0005.000000T0000Z-200319T0545Z/
Coke TX-Sterling TX-
1204 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN COKE AND EAST CENTRAL STERLING COUNTIES...
    
At 1203 AM CDT, a large and extremely dangerous tornado was located
10 miles northeast of Sterling City, moving northeast at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Silver around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3195 10094 3209 10076 3208 10067 3208 10055
      3202 10053 3189 10090
TIME...MOT...LOC 0503Z 230DEG 38KT 3195 10086 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.00IN

$$

SK
677 
WWUS54 KSJT 190509
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1209 AM CDT Thu Mar 19 2020

TXC081-431-190545-
/O.CON.KSJT.TO.W.0005.000000T0000Z-200319T0545Z/
Coke TX-Sterling TX-
1209 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN COKE AND EAST CENTRAL STERLING COUNTIES...
    
At 1208 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southwest of Silver, or 14 miles northeast of
Sterling City, moving northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Silver around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3195 10094 3209 10076 3208 10067 3208 10055
      3202 10053 3189 10090
TIME...MOT...LOC 0508Z 234DEG 38KT 3199 10080 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK
416 
WWUS54 KSJT 190514
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1214 AM CDT Thu Mar 19 2020

TXC431-190523-
/O.CAN.KSJT.TO.W.0005.000000T0000Z-200319T0545Z/
Sterling TX-
1214 AM CDT Thu Mar 19 2020

...THE TORNADO WARNING FOR EAST CENTRAL STERLING COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3208 10067 3208 10055 3202 10053 3192 10082
      3204 10082 3209 10076
TIME...MOT...LOC 0513Z 235DEG 36KT 3201 10077 

$$

TXC081-190545-
/O.CON.KSJT.TO.W.0005.000000T0000Z-200319T0545Z/
Coke TX-
1214 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN COKE COUNTY...
    
At 1213 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Silver, or 17 miles northeast of Sterling City,
moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Silver around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3208 10067 3208 10055 3202 10053 3192 10082
      3204 10082 3209 10076
TIME...MOT...LOC 0513Z 235DEG 36KT 3201 10077 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SK
406 
WWUS54 KSJT 190528
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1228 AM CDT Thu Mar 19 2020

TXC081-190538-
/O.CAN.KSJT.TO.W.0005.000000T0000Z-200319T0545Z/
Coke TX-
1228 AM CDT Thu Mar 19 2020

...THE TORNADO WARNING FOR NORTHWESTERN COKE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 500 AM CDT for west central
Texas.

LAT...LON 3208 10067 3208 10055 3202 10053 3192 10082
      3204 10082 3209 10076
TIME...MOT...LOC 0526Z 234DEG 38KT 3210 10062 

$$

SK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 18, 6:06 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Mar 18, 6:06 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
606 PM CDT Wed Mar 18 2020

.AVIATION...
/00Z TAFS/

Convection in the first 6 hours will be the primary concern, and
will use latest radar trends and hi-res models for the first guess
on timing of storms across the terminals. Models indicated
several rounds, with the most widespread area of storms moving
southwest to northeast across the area late evening and early
morning hours between 03Z and 08Z.

&&

.PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/

SHORT TERM...
(Tonight)

..Severe Thunderstorms...

A surface boundary and another energy impulse aloft will combine
to enhance the potential for severe thunderstorms, across West
Central Texas, again tonight. That potential is highest, mainly
along and north of a line from Sterling City, to San Angelo, to
Millersview, to Brownwood. The main threats for all of West
Central Texas tonight are large hail, damaging winds, and deadly
lightning; additionally, tornadoes are possible, especially where
the severe thunderstorm potential is highest.

(Thursday)

..Dry and Warm...

As this upper trough finally moves east, dry and warm conditions
will follow Thursday. Surface winds Thursday afternoon will
initially be from the south; but, an approaching cold front will
create winds more from the south west or west, by Thursday
afternoon. The downslope component of those afternoon surface
winds, along with lots of afternoon sunshine, will help produce
afternoon highs well above usual mid March highs.

LONG TERM...
(Thursday night through Wednesday)

..Cooler and Wet...

Another cold front will move across West Central Texas Thursday
night into Friday, This will bring cooler temperatures into West
Central Texas, at least for a couple days, Then, rain chances
return late Thursday night, as the front moves south. Moist
upglide may produce mainly showers Saturday and Sunday. Then, the
upper pattern shifts and a broad ridge build over the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  73  43  53 /  90   5  10  10
San Angelo 	 61  77  47  59 /  80   0  20  10
Junction 	 61  81  50  62 /  60   5  60  40
Brownwood 	 61  78  45  57 /  70  10  20  30
Sweetwater 	 59  71  42  52 /  90   0   5   5
Ozona      	 59  78  50  62 /  70   0  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Wed Mar 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening through early
Thursday morning. The main hazards will be large hail, damaging
winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday evening.

In the hours before

Local storm report, Mar 18, 6:18 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             LUEDERS                 32.80N 99.62W
03/18/2020  E1.75 INCH       JONES              TX   PUBLIC

            THE JONES COUNTY SHERIFFS OFFICE REPORTED
            GOLF BALL SIZE HAIL ALONG HIGHWAY 6 IN
            LUEDERS.

&&

CRD
Special weather statement, Mar 18, 7:05 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020

TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Anson and Hawley around 720 PM CDT.
  Nugent around 730 PM CDT.

Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
      3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997

PO
Special weather statement, Mar 18, 7:22 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
722 PM CDT Wed Mar 18 2020

TXZ099-114-190045-
Throckmorton TX-Shackelford TX-
722 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fort Griffin, or 16 miles southwest of
Throckmorton, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Shackelford and southern Throckmorton Counties, including the
following locations... The Intersection Of Us-183 And Us-
283, The Intersection Of Us-
380 And Highway 222 and The Intersection Of Us-
283 And Ranch Road 209.

A Tornado Watch remains in effect until midnight CDT for west central
Texas.

LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904
TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935

PO
Local storm report, Mar 18, 7:51 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FUNNEL CLOUD     5 ENE NORTON            31.90N 100.05W
03/18/2020                   RUNNELS            TX   LAW ENFORCEMENT

            THE RUNNELS COUNTY SHERIFFS OFFICE REPORTED
            A FUNNEL CLOUD ALONG FM 2111 NORTHEAST OF
            NORTON.

&&

CRD
Special weather statement, Mar 18, 10:11 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1011 PM CDT Wed Mar 18 2020

TXZ076-190415-
Crockett TX-
1011 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iraan, or 14 miles northwest of Sheffield, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Crockett County.

LAT...LON 3109 10188 3108 10187 3108 10140 3096 10129
      3079 10183 3086 10185 3089 10189 3092 10187
      3093 10191 3098 10198 3099 10200
TIME...MOT...LOC 0310Z 233DEG 29KT 3084 10198

SK

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:05 PM CDTSpecial Weather StatementSJTJones25 min
Mar 18, 7:22 PM CDTSpecial Weather StatementSJTThrockmorton23 min
Mar 18, 7:26 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels49 min
Mar 18, 7:36 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton54 min
Mar 18, 7:42 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
Mar 18, 7:52 PM CDTTornado WarningSJTCallahan, Shackelford, Taylor23 min
Mar 18, 8:13 PM CDTSevere Thunderstorm WarningSJTShackelford47 min
Mar 18, 8:14 PM CDTAreal Flood AdvisorySJTCallahan, Runnels, Shackelford, Taylor, Throckmorton2 hr
Mar 18, 10:11 PM CDTSpecial Weather StatementSJTCrockett64 min
Mar 18, 10:51 PM CDTSevere Thunderstorm WarningSJTCrockett24 min
Mar 18, 11:00 PM CDTSevere Thunderstorm WarningSJTSterling60 min
Mar 18, 11:29 PM CDTTornado WarningSJTCoke, Sterling31 min
Mar 18, 11:57 PM CDTSpecial Weather StatementSJTIrion48 min
Mar 19, 12:22 AM CDTTornado WarningSJTNolan38 min
Mar 19, 12:33 AM CDTAreal Flood AdvisorySJTFisher, Nolan3 hr
Mar 19, 12:44 AM CDTSpecial Weather StatementSJTFisher46 min
Mar 19, 12:56 AM CDTTornado WarningSJTNolan, Taylor34 min
Mar 19, 1:17 AM CDTTornado WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Mar 19, 1:49 AM CDTTornado Warning Considerable damage threatSJTShackelford, Throckmorton41 min
Mar 19, 2:27 AM CDTTornado WarningSJTShackelford18 min
Mar 19, 2:48 AM CDTAreal Flood AdvisorySJTShackelford117 min
Mar 19, 4:18 AM CDTSevere Thunderstorm WarningSJTKimble20 min
Mar 19, 5:06 AM CDTSpecial Weather StatementSJTKimble39 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.